Anaphylactic shock

January 2017


Definition


Anaphylactic shock, or allergenic shock, is a very violent allergic reaction that can sometimes lead to death. It can be caused by foods - especially seafood, cow's milk and peanuts - but also by a wasp or bee sting, certain antibiotics, iodine products used in radiology and products used for local or general anesthetic. The shock manifests itself by an acute circulatory failure that includes all symptoms related to a lack of oxygen in the tissues: tachycardia, hypotension, skin pallor, coldness and cyanosis of the extremities, confusion or coma.

Symptoms


Symptoms of anaphylactic shock include the same clinical signs of shock. These may vary according to the nature of the allergy. The following signs may point to an allergic shock:
  • itching and redness;
  • swelling of the face and lips;
  • respiratory distress associated with laryngeal edema.

Diagnosis


Given the speed of anaphylactic shock, diagnosis and treatment will be conducted simultaneously, as it is a life-threatening emergency. The physician must therefore act quickly as soon as clinical signs that point to an anaphylactic shock are detected.

Treatment


The only treatment available is the use of adrenaline, intravenously if possible, otherwise intramuscular. Avoiding the allergen is essential, and steroids can sometimes be used. Adrenaline auto-injectors are very useful for people who are aware of their allergies. They can be used immediately, at the first signs of shock, but must be followed by professional medical treatment. Once the crisis has passed, an identification of the allergen is essential and a desensitizing to the allergen in question is sometimes possible.

Prevention


In the case of anaphylactic shock, it is vital to carry out tests to determine precisely which agents or allergens caused the shock and to consequently avoid contact with them. Individuals should also keep with them at all times a list of products to which they are allergic, as well as any medicine prescribed by a doctor and an adrenaline pen if they have one. It is also highly recommended to be aware: read the full composition of foods or drugs before using them.

Related

Published by Jeff. Latest update on October 18, 2013 at 10:35 AM by Jeff.
This document, titled "Anaphylactic shock," is available under the Creative Commons license. Any copy, reuse, or modification of the content should be sufficiently credited to CCM Health (health.ccm.net).